Legal Review & Commentary

Dosage mix-up leads to an overdose and $2.25 million in damages 

By Jan Gorrie, Esq., and Blake J. Delaney, Summer Associate Buchanan, Ingersoll Professional Corp. Tampa, FL

News: A man was admitted to a hospital after presenting to the emergency department (ED) with chest pain. After an initial cardiac catheterization revealed serious coronary disease, open-heart surgery was performed. During his recovery, an unlicensed nurse administered an overdose of the medication Digoxin. The patient claimed the overdose caused a heart attack, which ultimately lead to the amputation of his leg, partial loss of his intestine, and diminished mental capacity. The patient and his wife brought suit against the hospital for medical negligence and a derivative claim for loss of consortium. The jury found the hospital negligent and awarded $2.25 million in punitive damages to the plaintiff.

Background: The patient presented at the hospital ED complaining of chest pain. Once admitted, he underwent a cardiac catheterization, which showed that he was suffering from serious coronary disease. Two days later, bypass surgery was successfully performed. However, two days post-surgery, the nurse caring for the patient found that he was experiencing arrhythmia or irregular heart rhythm, a common post-bypass symptom.

His primary caregiver in the cardiac unit was a nursing school graduate who had not passed her licensing examination. She failed the test the first time she took it and was under the supervision of a licensed nurse in the unit. In response to the patient’s arrhythmia, the unlicensed nurse called the patient’s attending physician, who verbally ordered administration of 0.25 mg Digoxin. Digoxin can be effective for the treatment of heart rhythm disorders, but the physician must determine the actual dosage and administration schedule for each patient based on the patient’s height and weight. Dosing and its timing is critical for this medication because the difference between toxic blood levels and therapeutic blood levels is small.

The unlicensed nurse thought the doctor ordered 1.25 mg Digoxin. She was unfamiliar with the medication, and it was the first time she administered it. She confirmed the dosage with her supervising nurse, who did not note the incorrect dosage, and administered the overdose. Soon after, the pharmacist called the unit to confirm the validity of the 1.25-mg order, but it was too late. The patient had gone into cardiac arrest. A code was called, but not before the patient suffered serious injuries, which resulted in his losing a leg and part of his intestine. The patient also was left mentally diminished.

The patient sued the facility for the drug error. The plaintiff’s expert called the incident a "massive overdose" that resulted from human error and inadequate hospital procedures regarding the use of dangerous drugs. The supervising nurse admitted she was not in the room when the unlicensed nurse administered the overdose. In addition to the patient’s claim for compensatory and punitive damages, his wife filed a derivative claim for the loss of consortium due to the seriousness of the injuries to her husband.

The hospital conceded the overdose was a mistake, but argued that the plaintiff’s condition was related to a long history of coronary disease and could not be attributed solely to the medication error. In particular, the defendant claimed that the patient would have lost his leg regardless. The jury returned a verdict for $2.25 million in punitive damages only. The compensatory and consortium claims were rejected.

What this means to you: While nursing practice acts may vary from state to state, this scenario raises various concerns from both a risk management and patient care perspective, including recording and implementing physician orders, nursing education and supervisory practices, and obviously a medications error.

"As this case illustrates, it only takes one such error to cause immeasurable harm, and precautions and safeguards should be in place to mitigate their occurrence," notes Diane Giraudi Perry, PhD, LHRM, a health care risk manager at Bon Secours Health System Inc. in Venice, FL.

The recording and implementation of physicians’ orders are fertile ground for nursing error and medical malpractice litigation.

"Medication orders are especially problematic and at the forefront of concern as evidenced by the Institute of Medicine’s and the Institute for Safe Medical Practice’s reports of medication errors in the United States," says Giraudi Perry. "And nurses are at the forefront of the issue of medication errors because they are most often the caregiver administering drugs. Therefore, nurses have a duty to ensure to the best of their ability that physicians’ orders are properly transcribed and implemented. Nurses are required to administer medications as properly prescribed by physicians and dispensed by a pharmacy. Medications must be administered in the prescribed manner and dosage to the proper patient at the right time. One common medication-administering problem [wrong dosage] occurred in this situation."

Health care organizations have a responsibility to employ medication administration safeguards, such as unit doses, to prevent overdose errors. In this instance, the pharmacist caught the error, "but the train had left the station, so to speak. Once the overdose had been taken to the cardiac unit, it was just too late. The call from the pharmacy should have been made before dispensing the overdose to the unit, particularly in light of the inherent dosage precautions with Digoxin. The prescribed dose of this drug should have registered with the pharmacist," adds Giraudi Perry.

Educating and training nurses is critical to addressing the national shortage of health care workers and facilities should be involved in the process. However, educational precautions and protocols should not be overlooked. In this case, the unlicensed nurse should not have been allowed to function as an independent care provider with regard to medication administration because the person making the error did not hold a license.

"Initiating a call to the attending physician and taking verbal orders requires a licensed nurse [LPN or RN]. The unlicensed nurse should never have made the call. Medication administration is a nursing care responsibility, and the liability for such remains with the licensed nurse even when delegating the task or activity. The licensed nurse essentially permitted her supervisee to act independently with regard to contacting the physician, taking orders, and independently administering the medication," adds Giraudi Perry.

After appropriately identifying a change in the patient’s condition and reporting that change to the physician, an oversight in the process appears to have occurred.

"It seems that the unlicensed nurse did not validate the verbal order with the physician upon taking the order. According to recommendations by the Joint Commission on Accreditation of Healthcare Organizations, orders should always be repeated to the physician for verification to reduce medication errors and increase patient safety. Unfortunately, this did not occur," adds Giraudi Perry. "This oversight was then compounded when the supervising nurse reviewed the orders but did not recognize the dosage as potentially hazardous. It was the first dose given to digitalize the patient. Generally, the initial dosage is no greater than 0.25 mg and is sequentially given until therapeutic level is reached. However, the unusually high initial dosage of 1.25 mg was not recognized as such by either the licensed or unlicensed nurse. Both should have questioned this dosage as it was five times the amount the physician ordered."

There are process and performance issues that should be examined.

"Both the competency of the registered nurse and that of the unlicensed nurse are at issue. The nurses were in an environment — the coronary care unit/critical care unit— that requires highly skilled and specialized nursing. The expectation is that the nursing staff will have knowledge of the medications used at this level of care and potential adverse effects of these medications. The medication in this instance, Digoxin, is a commonly used drug for heart patients. This leads to questions of appropriateness of unlicensed staff on such a unit and competency. Additionally, staffing issues may be of concern since there is an appearance that the RN was not available to provide adequate supervision to the unlicensed nurse," says Giraudi Perry.

The event merits review of the systems in place so that medications errors can be avoided in the future.

Reference

Hodgen v. Mobile Infirmary, Mobile County (AL) Circuit Court, Case No. 01-0341.